Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 16, 2020, 1:23 PM CDT for Pike County, Alabama. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2020, 1:23 PM CDT (18:23 UTC)
- Expired
- Sep 16, 2020, 11:03 PM CDT
- In force
- 10 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, AL
The radar
The Ft Rucker radar (KEOX), 62 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 6:00 PM CDT | FLASH FLOOD | Troy, AL | SEVERAL ROADS ACROSS THE COUNTY BEING ASSESSED FOR POTENTIAL DAMAGE DUE TO FLOODING. |
| Sep 16, 6:15 PM CDT | FLASH FLOOD | 1 E Troy, AL | SEVERAL SECONDARY ROADS IN AND AROUND TROY HAVE BECOME IMPASSABLE. |
| Sep 16, 7:45 PM CDT | FLASH FLOOD | Brundidge, AL | SEVERAL ROADS HAVE BECOME IMPASSABLE IN AND AROUND BRUNDIDGE, INCLUDING CR 3339, CR 3316, CR 4418. |
| Sep 16, 7:45 PM CDT | FLASH FLOOD | Goshen, AL | SEVERAL ROADS HAVE BECOME IMPASSABLE IN AND AROUND GOSHEN, INCLUDING CR 2250, CR 2201, CR 2204, CR 2290, CR 2287. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 277 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WGUS54 KBMX 161823
FFWBMX
ALC109-170015-
/O.NEW.KBMX.FF.W.0027.200916T1823Z-200917T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
123 PM CDT Wed Sep 16 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Pike County in southeastern Alabama...
* Until 715 PM CDT.
* At 123 PM CDT, Doppler radar indicated moderate to heavy rainfall
from Tropical Storm Sally was continuing to spread across the
area. Rainfall of three to four inches has already fallen in some
areas and another three to four inches of rain is possible during
the next few hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Troy, Brundidge, Goshen, Banks, Troy University, Antioch, Troy
Municipal Airport, Linwood, Ansley, Kent, Mossy Grove, Springhill,
Brundidge Municipal Airport, Monticello, Orion, Sandfield,
Tarentum, Henderson, Hamilton Crossroads and China Grove.
LAT...LON 3162 8616 3166 8615 3179 8615 3179 8620
3189 8617 3197 8619 3197 8600 3205 8600
3204 8596 3206 8595 3205 8589 3197 8588
3197 8579 3188 8579 3188 8566 3185 8568
3178 8566 3174 8570 3166 8572 3162 8575
FLASH FLOOD...RADAR INDICATED
$$5 follow-up statements
094
WGUS74 KBMX 162124
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
424 PM CDT Wed Sep 16 2020
ALC109-170015-
/O.CON.KBMX.FF.W.0027.000000T0000Z-200917T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike AL-
424 PM CDT Wed Sep 16 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS
EVENING FOR PIKE COUNTY...
At 424 PM CDT, Doppler radar indicated heavy rain across the warned
area. Between 4 and 7 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Troy, Brundidge, Goshen, Banks, Troy University, Antioch, Troy
Municipal Airport, Linwood, Ansley, Kent, Mossy Grove, Springhill,
Brundidge Municipal Airport, Monticello, Orion, Sandfield,
Tarentum, Henderson, Hamilton Crossroads and China Grove.
An additional area of heavy rainfall moving in from the southwest
may increase the flash flooding threat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3162 8616 3166 8615 3179 8615 3179 8620
3189 8617 3197 8619 3197 8600 3205 8600
3204 8596 3206 8595 3205 8589 3197 8588
3197 8579 3188 8579 3188 8566 3185 8568
3178 8566 3174 8570 3166 8572 3162 8575
FLASH FLOOD...RADAR INDICATED
$$
32/Davis928
WGUS54 KBMX 162215
FFWBMX
ALC109-170415-
/O.EXT.KBMX.FF.W.0027.000000T0000Z-200917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
515 PM CDT Wed Sep 16 2020
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Pike County in southeastern Alabama...
* Until 1115 PM CDT.
* At 515 PM CDT, Doppler radar indicated heavy rain across the
warned area. Between 4 and 9 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Troy, Brundidge, Goshen, Banks, Troy University, Antioch, Troy
Municipal Airport, Linwood, Ansley, Kent, Mossy Grove, Springhill,
Brundidge Municipal Airport, Monticello, Orion, Sandfield,
Tarentum, Henderson, Hamilton Crossroads and China Grove.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3162 8616 3166 8615 3179 8615 3179 8620
3189 8617 3197 8619 3197 8600 3205 8600
3204 8596 3206 8595 3205 8589 3197 8588
3197 8579 3188 8579 3188 8566 3185 8568
3178 8566 3174 8570 3166 8572 3162 8575
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
32/Davis177
WGUS74 KBMX 170017
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
717 PM CDT Wed Sep 16 2020
ALC109-170415-
/O.CON.KBMX.FF.W.0027.000000T0000Z-200917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike AL-
717 PM CDT Wed Sep 16 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT THIS
EVENING FOR PIKE COUNTY...
At 717 PM CDT, emergency management reported heavy rain across the
warned area. Between 6 and 11 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Troy, Brundidge, Goshen, Banks, Troy University, Antioch, Troy
Municipal Airport, Linwood, Ansley, Kent, Mossy Grove, Springhill,
Brundidge Municipal Airport, Monticello, Orion, Sandfield,
Tarentum, Henderson, Hamilton Crossroads and China Grove.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3162 8616 3166 8615 3179 8615 3179 8620
3189 8617 3197 8619 3197 8600 3205 8600
3204 8596 3206 8595 3205 8589 3197 8588
3197 8579 3188 8579 3188 8566 3185 8568
3178 8566 3174 8570 3166 8572 3162 8575
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
32/Davis788
WGUS74 KBMX 170112
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
812 PM CDT Wed Sep 16 2020
ALC109-170415-
/O.CON.KBMX.FF.W.0027.000000T0000Z-200917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike AL-
812 PM CDT Wed Sep 16 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT THIS
EVENING FOR PIKE COUNTY...
At 812 PM CDT, emergency management reported heavy rain across the
warned area. Between 7 and 12 inches of rain have fallen. Flash
flooding is ongoing with many roads impassable. Emergency management
officials advise that non-essential travel should be avoided. Heavy
rain is beginning to subside but it will take some time for flooding
to subside and waters on creeks and rivers may continue to rise.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Troy, Brundidge, Goshen, Banks, Troy University, Antioch, Troy
Municipal Airport, Linwood, Ansley, Kent, Mossy Grove, Springhill,
Brundidge Municipal Airport, Monticello, Orion, Sandfield,
Tarentum, Henderson, Hamilton Crossroads and China Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3162 8616 3166 8615 3179 8615 3179 8620
3189 8617 3197 8619 3197 8600 3205 8600
3204 8596 3206 8595 3205 8589 3197 8588
3197 8579 3188 8579 3188 8566 3185 8568
3178 8566 3174 8570 3166 8572 3162 8575
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
32/Davis160
WGUS74 KBMX 170403
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1103 PM CDT Wed Sep 16 2020
ALC109-170413-
/O.CAN.KBMX.FF.W.0027.000000T0000Z-200917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike AL-
1103 PM CDT Wed Sep 16 2020
...FLASH FLOOD WARNING FOR PIKE COUNTY HAS BEEN REPLACED WITH A
FLOOD WARNING...
Heavy rainfall has ended across Pike County but many roads remain
impassable with nonessential travel not advised. The Flash Flood
Warning has been replaced with an Areal Flood Warning.
LAT...LON 3162 8616 3166 8615 3179 8615 3179 8620
3189 8617 3197 8619 3197 8600 3205 8600
3204 8596 3206 8595 3205 8589 3197 8588
3197 8579 3188 8579 3188 8566 3185 8568
3178 8566 3174 8570 3166 8572 3162 8575
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 12:35 PM CDT, 48 minutes earlier.
Area forecast discussion, Sep 16, 12:35 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1235 PM CDT Wed Sep 16 2020 .SHORT TERM... /Updated at 455 AM CDT Wed Sep 16 2020/ Today through Thursday night. This AM, Hurricane Sally is bearing down on the AL/FL coast line. The main changes from our previous forecast will be a faster progression on the back end of the Sally track across Central Alabama. Due to the overall quicker progression, we have made a few changes. The first will be QPF. With the quick turn to the northeast that is expected, the highest rainfall amounts should be in the Interstate 85 corridor. The faster progression will lower the storm total values. While we are not planning to remove anyone from the Flash Flood Watch just yet, storm total values are lower and will be expiring the hazard grid at 18z Thu instead of 00z Fri. The wind advisory will trend in the same direction except that we will expire the hazard by 12z Thu. Looking at the latest values, will tweak the wind advisory area to add another row of counties to the north. It will be marginal in the northern row, but the possibilities are there. As far as max gusts, that was only tweaked slightly to around 45 mph from 50 mph. For the severe threat, we are not really thinking about any changes to the area. The Interstate 85 corridor and southward still holds a marginal tornado threat this afternoon and evening. However, with the faster speed expected, will start and end the threat a little earlier at noon instead of 3pm and ending around 11pm instead of 1am. Temperatures are a non issue today with cloudy skies, mild temperatures are expected. However, initially at least with a stationary boundary draped across C AL, our dew points across much of the area are in the lower to middle 60s. We will need to do some moistening of our column this morning as well as get some lower cloud decks in before any significant rain amounts are expected. Across the south so far amounts have been light and manageable, but that will change as Sally moves closer during today and heavier bands push into the southern counties. By Thursday, what remains of Sally will be moving into GA during the day and thus our parameters will be ramping down with the best rain chances in the east early on. The heavier rain will also move east as well, thus the truncating of the flash flood watch. Temperatures will rebound some with slightly higher readings expected. 08 .LONG TERM... /Updated at 1220 PM CDT Wed Sep 16 2020/ Thursday night...as Sally continues to the east...rain will continue to weaken and move to the east overnight. Low and mid level flow will transition to out of the north bringing in cooler and drier air...limiting rainfall potential by Friday afternoon. Only have in slight chance for a stray shower for any remaining moisture Friday afternoon. Saturday...flow will transition to out of the northwest...keeping cooler air over the state. Models are trying to hint at a low pressure developing over the Gulf and approaching southern Alabama by late weekend. Confidence is low on this system gathering strength...so only included a slight chance for scattered showers beginning Saturday night across the southern counties...and remaining through Monday early afternoon. Clouds will remain cloudy with this system moving across the state...with high temperatures only in the upper 70's and lower 80's through Monday. By Monday night...high pressure develops over the lower MS River valley...with flow remaining from the northerly direction. This will keep air cooler and conditions dry through the end of the extended. 24 Previous long-term discussion: /Updated at 455 AM CDT Wed Sep 16 2020/ Friday through Tuesday. By Friday morning, remnants of Sally will be accelerating toward the East Coast with interaction of a shortwave trough and southwesterly flow aloft. In the low-levels, cold/dry advection via northerly and northeasterly flow will usher in a stable continental airmass from the northern CONUS. High pressure is forecast to then encompass much of the eastern CONUS and generally extend it's presence into the Deep South. Outside of a stray shower across the southeast counties where some guidance indicates isolated development in association with a lingering mid-level jet streak and weak isentropic ascent, dry weather should be the primary theme heading into the long-term period. With drier air moving into the region, dewpoints are forecast to steadily decline from the 50s & 60s on Friday to the 50s area-wide by Sunday. As a result, sensible weather will become more fall-like with overnight lows in the low to upper 50s from this weekend into early next week. By then the upper-level flow regime will become more zonal with perhaps a broad, weak split-flow aloft. This developing pattern suggests no mentionable rain chances through mid next week as moisture and synoptic forcing remain out of the area. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Sally has made landfall along the AL Gulf Coast and is moving to the north/northeast. Effects from Sally will be noted by all C AL TAFs today with very elevated and gusty winds. Heavy at times, mainly showers (isolated thunder due to tropical nature) will also be observed. MVFR to IFR conditions (and possible a few LIFR reports) will spread across the area today continuing into tonight as Sally moves NE across the SE part of AL. 08 && .FIRE WEATHER... Area-wide moisture will continue to increase from the south as Tropical System Sally moves into southern Alabama. Rain chances and afternoon RH values are likely to remain quite elevated through Thursday, particularly south of I-20. Periods of heavy rainfall could lead to flooding across these areas this afternoon and into Thursday. Gusty winds are also possible in these areas as the remnant low moves along the I-65/85 corridor. Meanwhile, drier and cooler air will being to wrap in behind the system from the north. This drier and more stable airmass will eventually infiltrate much of the area by this weekend. Rainfall is not expected during this time and into early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 79 63 79 61 / 90 80 30 10 10 Anniston 67 78 64 80 62 / 100 90 40 20 10 Birmingham 67 81 66 80 63 / 80 70 30 10 10 Tuscaloosa 68 84 67 82 63 / 70 50 30 10 10 Calera 67 79 66 79 63 / 90 70 30 10 10 Auburn 67 76 66 78 65 / 100 90 40 20 20 Montgomery 70 79 68 81 66 / 100 70 40 20 10 Troy 70 79 68 81 66 / 100 70 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday afternoon for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Hale...Lee...Lowndes...Macon... Marengo...Montgomery...Perry...Pike...Randolph...Russell... Shelby...St. Clair...Talladega...Tallapoosa. Wind Advisory until 7 AM CDT Thursday for the following counties: Autauga...Barbour...Bibb...Bullock...Chambers... Chilton...Coosa...Dallas...Elmore...Greene...Hale...Lee... Lowndes...Macon...Marengo...Montgomery...Perry...Pike... Russell...Sumter...Tallapoosa. &&
Hazardous weather outlook, Sep 16, 6:01 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 601 AM CDT Wed Sep 16 2020 ALZ011>015-017>050-171415- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 601 AM CDT Wed Sep 16 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The latest forecast regarding Sally brings the system through Central Alabama today into early Thursday. The southern half of the area will see wind impacts with sustained winds of 15 to 30 mph and gusts up to 45 mph. Heavy rains along a line generally south of Interstate 59 may cause flash flooding today and tonight. There will also be a marginal tornado threat this afternoon into this evening from noon through 11 pm along and south of the Interstate 85 corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Sally will be pushing into Georgia on Thursday. Rainfall should be decreasing but some linger flash flooding will be possible early in the eastern portions of Central Alabama. River flooding will also become an issue after amounts begin to pile up. Rivers will rise, and some will remain above flood stage through the beginning of next week. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed today into tonight. Please follow all local, state, and CDC guidelines in regards to travel. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:37 PM CDT | River Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 5 days |
| Sep 15, 8:40 PM CDT | River Flood Warning | BMX | Dallas | 21 days |
| Sep 15, 8:42 PM CDT | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 13 hr |
| Sep 16, 11:21 AM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Dallas, Lowndes, Montgomery, Pike | 4 hr |
| Sep 16, 12:26 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 49 min |
| Sep 16, 3:03 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Lowndes, Montgomery | 6 hr |
| Sep 16, 3:58 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Macon | 6 hr |
| Sep 16, 6:13 PM CDT | Flash Flood Warning | BMX | Barbour | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.